Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 129, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 10, 2001, 8:42 PM CDT for Warren County, Iowa. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 10, 2001, 8:42 PM CDT (01:42 UTC)
- Expired
- May 10, 2001, 9:00 PM CDT
- In force
- 18 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Warren County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 4:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 979 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 110142 SVRDSM IAC181-110200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 842 PM CDT THU MAY 10 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WARREN COUNTY IN SOUTH CENTRAL IOWA * UNTIL 900 PM CDT * AT 838 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF INDIANOLA...OR ABOUT 24 MILES SOUTH OF DES MOINES...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN RURAL SOUTHERN WARREN COUNTY AROUND 850 PM DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY EVENING FOR IOWA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM THURSDAY EVENING FOR SOUTHWEST IOWA. LAT...LON 4135 9379 4118 9379 4117 9334 4137 9333 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:30 PM CDT, 5 hours 12 minutes earlier.
Area forecast discussion, May 10, 3:30 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT THU MAY 10 2001 IN THE SHORT TERM...EAST TO WEST OUTFLOW BOUNDARY ALONG HIGHWAY 20 NOW BEGINNING TO LIGHT UP WHILE ADDITIONAL DEVELOPMENT EXPECTED FURTHER WEST ALONG COLD FRONT. ATMOSPHERE OVER SOUTHWEST IOWA SHOULD HAVE WARMED ENOUGH TO ELIMINATE WEAK CAP SHOWN ON 18Z OMA SOUNDING. LCL HAVE LOWERED CONSIDERABLY FROM YESTERDAY...THROUGH THEY STILL REMAIN FAIRLY HIGH AT AROUND 5.5K FT. SURFACE WINDS IN WARM SECTOR HAVE VEERED SO IT APPEARS MAIN THREAT FROM STORMS WILL CONTINUE TO BE HAIL/WIND. SOME ROTATING STORMS MAY BE A LITTLE MORE LIKELY ALONG THE OUTFLOW BOUNDARY TO THE NORTH OR NEAR OUTFLOW/FRONTAL INTERSECTION. AS SHORT WAVE TROUGH MOVES THROUGH CWA THIS EVENING... CONVECTION SHOULD BE SHUNTED OFF INTO N MO AND SE IA BY OR AROUND MIDNIGHT. MOST OF THE FRONTAL CONVECTION SHOULD BE S OF THE CWA FRIDAY SO WILL MAINTAIN A DRY FORECAST. MODELS SHOWING SOME POSSIBILITY OF WARM AIR ADVECTION SHOWERS/STORMS SATURDAY. WILL HOLD OFF ON ADDITION OF POPS ACROSS THE NORTH FOR NOW AND LET ANOTHER MODEL RUN OR TWO PASS TO GET A BETTER HANDLE ON THAT. HAVE LEFT EXTENDEDQ UNCHANGED. MOS TEMPS LOOK PRETTY GOOD AND ARE IN LINE WITH CURRENT FORECASTS. .DSM...NONE JAW
In the hours before
Special weather statement, May 10, 8:21 PM CDT, 21 minutes before
IAZ023>028-033>039-044>050-057>060-070-071-110200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 821 PM CDT THU MAY 10 2001 ...PORTIONS OF SEVERE THUNDERSTORM WATCH NUMBER 221 HAVE BEEN CANCELLED... SEVERE THUNDERSTORM WATCH NUMBER 221 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...ADAIR...AUDUBON...BLACK HAWK...BOONE... BREMER...BUTLER...CALHOUN...CARROLL...CASS...CRAWFORD...DALLAS... FRANKLIN...GREENE...GRUNDYa...GUTHRIE...HAMILTON...HARDIN... HUMBOLDT...MARSHALL...POCAHONTAS...POLK...SAC...STORY...TAMA... WEBSTER...AND WRIGHT COUNTIES. THE SEVERE WEATHER THREAT HAS SHIFTED SOUTH OF THESE COUNTIES.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:08 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 32 min |
| May 10, 7:20 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 40 min |
| May 10, 7:29 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 41 min |
| May 10, 7:33 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 42 min |
| May 10, 7:59 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 41 min |
| May 10, 8:01 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 39 min |
| May 10, 8:10 PM CDT | Tornado Warning | DMX | Marion | 30 min |
| May 10, 8:23 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas | 42 min |
| May 10, 8:26 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 19 min |
| May 10, 8:35 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 40 min |
| May 10, 9:06 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 19 min |
| May 10, 9:10 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 40 min |
| May 10, 9:16 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.